A hyperuricemic patient who is asymptomatic is started on probenecid. In a couple of days, he develops acute gout. Which of the following is the most likely explanation for this patient’s symptoms?
|A||Accelerated synthesis of uric acid by the probenecid|
|B||Co-precipitation of probenecid and urate in the joints|
|D||Reduced renal excretion of uric acid|
a. It has been said that the initial phase of uricosuric therapy is the most worrisome period. Probenecid is a uricosuric drug, but that effect depends on having high (therapeutic) blood levels that are sufficient to inhibit active tubular reabsorption of urate.
b. At sub therapeutic blood levels the main effect is inhibition of tubular secretion of urate, which reduces net urate excretion and raises serum urate levels (sometimes to the point of causing clinical gout).
c. It is only once drug levels are therapeutic that the desired effects to inhibit tubular reabsorption of urate predominate. Thus and initially once a patient starts probenecid therapy drug levels must pass through that stage in which urate excretion will actually go down.
d. Using a short course of colchicine or another (nonaspirin) NSAID that is indicated for gout when probenecid therapy is started. That is for prophylaxis of acute gout that might occur. Although that may be acceptable, other rules are perhaps more important:
In Kidney, which concentrates urate and lowers its solubility via pH-dependent mechanisms.
(The patient who skips doses of probenecid also becomes very vulnerable to the “paradoxical” extra risk, because doing this may allow drug levels to fall into that sub therapeutic range in which more urate is retained than eliminated)